Alert archive / Missouri / Special Weather Statements in 2017

Special Weather Statement, NWS St. Louis, MO

August 16, 2017Saint Louis County, Missouri

NWS St. Louis, MO issued this special weather statement at Aug 16, 2017, 3:15 PM CDT for Saint Louis County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2017, 3:15 PM CDT (20:15 UTC)
Expired
Aug 16, 2017, 4:00 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO

County Saint Louis County, MO

The radar

The St Louis radar (KLSX), 36 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

909 
WWUS83 KLSX 162015
SPSLSX

Special Weather Statement
National Weather Service St Louis MO
315 PM CDT WED AUG 16 2017
 
MOZ061-063-162100-
St. Louis MO-St. Charles MO-
315 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CHARLES AND NORTHERN
ST. LOUIS COUNTIES UNTIL 400 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chesterfield, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield,
Wildwood, University City, Ballwin, Alton, Maryland Heights,
Hazelwood, Ferguson, Manchester, Creve Coeur, Overland, Jennings, St.
Ann, Bridgeton, Dardenne Prairie and Bellefontaine Neighbors.

This includes Interstate 70 in Missouri between exits 224 and 231.
 
This also includes  Confluence State Park and First Missouri State
Capitol Historic Site.
 
LAT...LON 3881 9012 3877 9017 3877 9018 3873 9022
      3872 9025 3870 9027 3856 9058 3871 9079
      3894 9035 3892 9031 3892 9025 3885 9012
TIME...MOT...LOC 2015Z 238DEG 25KT 3869 9058 

$$

Tilly

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at Aug 16, 1:10 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 16, 1:10 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
110 PM CDT Wed Aug 16 2017

.UPDATE...
Issued at 1008 AM CDT Wed Aug 16 2017

Several rounds of scattered showers and thunderstorms will
persist through early this afternoon. A look at current HRRR/CAMS
models shows an initial line moving into central Missouri by mid
afternoon. A secondary line just ahead of the cold front will move
through the region late this evening as the front slowly pushes
through the area. An isolated severe thunderstorm can not be ruled
out with the primary threats being damaging winds, large hail, and
an isolated tornado.

Kelly

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 315 AM CDT Wed Aug 16 2017

The synoptic pattern early this morning features southwest flow
aloft over the Midwest in advance of a fairly strong PV anomaly
ejecting out of the Central Plains. This feature will swing
through the region tonight, bringing several chances of showers
and thunderstorms ahead of it today into tonight.

Have high confidence in the showers/storms today, but the
convective evolution remains a bit murky at this early hour.
Currently, a disorganized complex of thunderstorms over southern
MO continues to lift northeast. This activity is tied to a weak
vort max traversing northeast, along with moisture convergence at
925-850mb. This area of moisture convergence associated with the
approaching vort max is forecast to lift northeast later this
morning while maintaining intensity, thus expect showers and a few
thunderstorms to continue to develop and lift northeast along the
I-44 corridor.

Once this first system passes by, confidence in the forecast
begins to decrease. Typically, would expect a lull in the activity
given some weak subsidence in the wake of a passing wave.
However, it appears the low-level jet will continue to focus
moisture convergence into the area as yet another weak wave slides
into the area from the southwest. Forecast soundings suggest a
fairly uncapped atmosphere today given the expected high amounts
of low-level moisture (although weak mid-level lapse rates should
limit overall instability values), thus it is hard to rule out
convection really at any point given the forcing mechanisms
passing through. Given this, have broad-brushed 30-40 pops in for
much of the late morning/early afternoon hours.

It does appear the most likely time for a relative lull in the
convection will be from about 5-9PM, as shortwave ridging
overspreads the region ahead of the approaching trough and cold
front. Convection should blossom along this front (likely becoming
severe) over eastern KS and western MO late this afternoon into
this evening. By the time it approaches central and northeastern
MO, it is likely to be organized as a linear MCS. As it pushes
east, however, it will encounter a less favorable thermodynamic
environment. Therefore, expect a general weakening trend in the
line as it moves eastward toward the Mississippi River. But, given
the fairly strong dynamics (30-40 knots of deep-layer shear) for
mid-August, can't rule out a few severe storms mainly in the
9-midnight timeframe over central and northeast MO. The primary
threat would be locally damaging wind gusts. However, given 925mb
winds of 30-35 knots aiding in low-level helicity values, cannot
completely rule out an isolated tornado mainly over northeast MO.
The main limiting factor will be the tendency for convection to
become elevated with eastward extent as it outruns the main
instability gradient and encounters nocturnal stability effects.

KD

.LONG TERM...  (Thursday through Tuesday)
Issued at 315 AM CDT Wed Aug 16 2017

Precipitation associated with the aforementioned PV anomaly will
taper off on Thursday. After a brief lull on Thursday night and
Friday, another approaching PV anomaly will bring a chance of
SHRA/TSRA to the area on Friday night and Saturday. A ridge will
then begin building into the region on Saturday night behind the
departing upper disturbance. Dry weather is expected on Sunday.

Please see the discussion section below for Monday.

Precipitation chances will begin increasing again on Monday night
ahead of an approaching trough axis and surface frontal system.

Temperatures will be seasonably warm (mid/upper 80s to lower 90s)
through the extended.

Kanofsky

.DISCUSSION FOR TOTAL SOLAR ECLIPSE...
(Monday August 21st)

To have high confidence in good viewing conditions for the total
solar eclipse, one would ideally want to see a decent cold front
sweep through the area a day or two prior to the eclipse (to dry
out the column) followed by a strong high pressure system overhead
on the day of the eclipse (the resulting large-scale subsident
motion would limit any residual cloud cover). The current model
forecasts for August 21st do not depict anything close to this
ideal scenario, but they do offer some nuggets of hope for people
hoping to watch the eclipse within the path of totality across
central and eastern MO into southern IL.

The primary concern for Monday is still mid/high clouds
associated with either a nearby frontal boundary and/or upstream
convection. As noted in a previous discussion, diurnal cumulus
clouds may dissipate during the partial phase of the eclipse due
to reduced diurnal heating within the moon's shadow.

Aloft, the latest model runs are similar to 24hrs ago and depict
a broad, flat ridge across the central and eastern CONUS at 12z
Monday. Several weak H5 disturbances are also noted on the ECMWF,
GFS, and GEM. Although some of these features appear to be noise
and/or the result of convective contamination, the ECMWF remains
consistent in its depiction of a shortwave over MN, which is
farther north compared to 24hrs ago. Both the overall upper
pattern and the ECMWF's northward trend with the weak shortwave
are positive signs for this area.

At the surface, there are significant differences compared to
24hrs ago and between models. These types of shifts are to be
expected since it is still a day-6 forecast. One item of concern
is that it appears a secondary warm front may be developing and
lifting northeastward between 12-18z, which is poor timing because
of the additional cloud cover. However, timing details with
frontal boundaries and the placement of surface features are
likely to change several times over the next few days. The GFS
and ECMWF condensation pressure deficit plots are also more
pessimistic compared to 24hrs ago.

Temperatures will be seasonably warm on Monday (low 90s), although
local temperatures may be reduced by as much as 20 degrees during
the brief period of totality. NWS forecast grids at hourly
resolution will not capture this full temperature drop.

Kanofsky

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1249 PM CDT Wed Aug 16 2017

A line of showers and thunderstorms with brief gusty winds is now
approaching central Missouri. A brief period of MVFR/IFR ceilings
and conditions possible in areas of showers and thunderstorms
with brief gusty winds through late tonight. Otherwise, VFR
ceilings and conditions are expected through Thursday afternoon.

SPECIFICS FOR KSTL:
Scattered showers and thunderstorm with brief gusty winds possible
through late afternoon will lead to brief periods of MVFR
conditions. A brief period of MVFR/IFR ceilings and conditions
possible in areas of showers and thunderstormswith brief gusty
winds through late tonight. Otherwise, VFR ceilings and
conditions are expected through Thursday afternoon.

Kelly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 16, 5:01 AM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
501 AM CDT Wed Aug 16 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-170000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
501 AM CDT Wed Aug 16 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms are possible this afternoon
and early this evening across parts of central...northeast...and
eastern Missouri and well as west central and southwest Illinois.
The primary threats are damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to severe thunderstorms are possible on Thursday
afternoon across parts of southwest and southern Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

Kanofsky

In the hours before

Local storm report, Aug 16, 2:41 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
241 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND GST     4 NNE ASHLAND           38.83N  92.22W
08/16/2017  M52 MPH          BOONE              MO   ASOS

&&

EVENT NUMBER LSX1700582

ELMORE
Special weather statement, Aug 16, 2:59 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service St Louis MO
259 PM CDT WED AUG 16 2017

MOZ049>051-059-162045-
Montgomery MO-Gasconade MO-Osage MO-Callaway MO-
259 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY...EASTERN
CALLAWAY...OSAGE AND NORTHWESTERN GASCONADE COUNTIES UNTIL 345 PM
CDT...

At 259 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Williamsburg to near Rich
Fountain. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Fulton, Montgomery City, Linn, New Florence, Chamois, Westphalia,
Rich Fountain, Big Spring, Williamsburg, Mount Sterling, Mineola,
Gasconade, Mokane, Rhineland, Morrison, Portland, Frankenstein, Loose
Creek, Bonnots Mill and Danville.

This includes Interstate 70 in Missouri between exits 155 and 170.

This also includes  Graham Cave State Park.

LAT...LON 3847 9203 3849 9201 3851 9201 3852 9202
      3856 9201 3856 9200 3857 9201 3891 9194
      3904 9145 3835 9154 3834 9206
TIME...MOT...LOC 1959Z 254DEG 24KT 3887 9181 3845 9190

Tilly
Special weather statement, Aug 16, 3:06 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service St Louis MO
306 PM CDT WED AUG 16 2017

ILZ100>102-MOZ063>065-162045-
St. Clair IL-Madison IL-Monroe IL-St. Louis MO-Jefferson MO-
St. Louis City MO-
306 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
SOUTHWESTERN MADISON AND NORTHWESTERN ST. CLAIR COUNTIES IN
SOUTHWESTERN ILLINOIS...NORTHEASTERN JEFFERSON AND SOUTH CENTRAL ST.
LOUIS COUNTIES IN EAST CENTRAL MISSOURI AND ST. LOUIS CITY UNTIL 345
PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sunset Hills, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
St. Louis, Belleville, University City, Granite City, Kirkwood, East
St. Louis, Webster Groves, Arnold, Manchester, Clayton, Cahokia,
Crestwood, Columbia, Richmond Heights, Ladue, Sunset Hills, Des
Peres, Brentwood, Maplewood and Valley Park.

This includes the following highways...
 Interstate 44 in Missouri between exits 272 and 277.
 Interstate 55 in Missouri between exits 190 and 191.

This also includes  Scott Joplin Historic Site and Mastodon Historic
Site.

LAT...LON 3836 9044 3853 9055 3876 9016 3848 9000
TIME...MOT...LOC 2006Z 241DEG 26KT 3850 9041

Tilly
Local storm report, Aug 16, 3:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     1 SE COLUMBIA           38.94N  92.31W
08/16/2017                   BOONE              MO   LAW ENFORCEMENT

            TREE DOWN ON TOP OF A HOUSE ON MORNINGSIDE DRIVE IN
            SOUTHEASTERN COLUMBIA.

&&

EVENT NUMBER LSX1700583

FUCHS
Local storm report, Aug 16, 3:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND GST     3 W CHESTERFIELD        38.66N  90.63W
08/16/2017  M46 MPH          ST. LOUIS          MO   ASOS

&&

EVENT NUMBER LSX1700584

ELMORE
Special weather statement, Aug 16, 3:15 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service St Louis MO
315 PM CDT WED AUG 16 2017

MOZ061-063-162100-
St. Louis MO-St. Charles MO-
315 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CHARLES AND NORTHERN
ST. LOUIS COUNTIES UNTIL 400 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chesterfield, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield,
Wildwood, University City, Ballwin, Alton, Maryland Heights,
Hazelwood, Ferguson, Manchester, Creve Coeur, Overland, Jennings, St.
Ann, Bridgeton, Dardenne Prairie and Bellefontaine Neighbors.

This includes Interstate 70 in Missouri between exits 224 and 231.

This also includes  Confluence State Park and First Missouri State
Capitol Historic Site.

LAT...LON 3881 9012 3877 9017 3877 9018 3873 9022
      3872 9025 3870 9027 3856 9058 3871 9079
      3894 9035 3892 9031 3892 9025 3885 9012
TIME...MOT...LOC 2015Z 238DEG 25KT 3869 9058

Tilly

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:16 PM CDTSpecial Weather StatementLSXBoone, Cole, Moniteau59 min
Aug 16, 1:54 PM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau51 min
Aug 16, 2:17 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage43 min
Aug 16, 2:59 PM CDTSpecial Weather StatementLSXCallaway, Montgomery, Osage46 min
Aug 16, 3:06 PM CDTSpecial Weather StatementLSXCity of Saint Louis39 min
Aug 16, 3:36 PM CDTSpecial Weather StatementLSXGasconade, Warren39 min
Aug 16, 4:28 PM CDTSpecial Weather StatementLSXSaint Charles, Saint Louis, City of Saint Louis47 min
Aug 16, 4:02 PM CDTSpecial Weather StatementLSXJersey43 min

Nearby

Special Weather Statements in Missouri, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.